Learn something new every day
More Info... by email
A lamotrigine rash is a rare but potentially serious condition that develops as a side effect of taking the medication lamotrigine. In some cases, it may be possible to wait and see if the rash goes away in a few days, but severe cases that occur on the face should be seen by a doctor promptly. Attempting to treat a lamotrigine rash at home is generally not recommended, as the rash could be life-threatening or a sign of a serious allergic reaction to the medication and not just a benign side effect. A doctor should be alerted in order to make the determination as to how best to treat a lamotrigine rash.
The first thing a patient should do if a lamotrigine rash develops is to stop taking the medication. Continuing to subject the body to the medication can make the symptoms worse, potentially jeopardizing a patient's life. A doctor needs to be notified as soon as possible, as it is possible for what appears to be a benign rash to quickly develop into a serious or life-threatening rash. Patients have occasionally died from a lamotrigine rash so this condition should always be taken seriously.
If a doctor has seen the lamotrigine rash and determined that it is benign, the patient may be asked to continue with the medication. In this case, the dosage may be lowered in the hopes that the rash will disappear. If the patient has a benign rash, an oral or topical allergy drug may be taken to relieve symptoms. Care must be taken not to scratch the rash, as small cuts or tears in the skin can cause bacterial infections.
In the case of a severe lamotrigine rash, hospitalization may be necessary. It is possible for the rash to develop into a serious condition, such as Stevens-Johnson syndrome or toxic epidermal necrolysis. These conditions can lead to a loss of tissue, disfigurement, or death if left untreated.
Any lamotrigine rash that covers a part of the throat, face, nose, eyes, ears or inside of the mouth requires immediate medical attention. On these parts of the body, any swelling caused by the rash can lead to an obstruction of airflow and death due to asphyxiation. It is not advisable to wait and see if conditions improve with any rash on these parts of the body.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!